Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 324, NWS Bismarck, ND

August 13, 2007Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2007, 10:20 AM CDT for Dickey County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2007, 10:20 AM CDT (15:20 UTC)
Expired
Aug 13, 2007, 10:45 AM CDT
In force
25 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 9:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-607 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 131520
SVRBIS
NDC021-131545-
/O.NEW.KBIS.SV.W.0324.070813T1520Z-070813T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1020 AM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1045 AM CDT

* AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF FULLERTON...OR ABOUT 44
  MILES NORTH OF ABERDEEN...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUELPH AROUND 1030 AM CDT...
  LUDDEN AROUND 1040 AM CDT...
  OAKES AROUND 1045 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4622 9857 4596 9856 4595 9803 4622 9803

$$

VJ
1 follow-up statement
000 
WWUS53 KBIS 131545
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 AM CDT MON AUG 13 2007

NDC021-131554-
/O.EXP.KBIS.SV.W.0324.000000T0000Z-070813T1545Z/
DICKEY ND-
1044 AM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKEY COUNTY EXPIRES
AT 1045 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4622 9857 4596 9856 4595 9803 4622 9803

$$

VJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:50 AM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 13, 3:50 AM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT MON AUG 13 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST PROBLEM TODAY INVOLVES WHETHER FORCING MECHANISMS OVERCOME
A DEVELOPING THERMAL CAP. CURRENTLY A SURFACE LOW OVER EASTERN
MONTANA WITH UPPER LEVEL IMPULSES MOVING EASTWARD ACROSS
NORTHEASTERN MONTANA/SOUTHERN SASKATCHEWAN. THUNDERSTORMS HAVE
DEVELOPED RECENTLY NORTH OF GLASGOW...AND TRAJECTORY LOOKS LIKE IT
WILL SKIRT THE NORTHWESTERN COUNTIES OF NORTH DAKOTA THIS MORNING.
BOTH THE NAM AND GFS HAVE VORTICITY IMPULSES MOVING EASTWARD...AND
WILL LIKELY ADD SMALL POPS IN THE NORTH. MEANWHILE AT H850 THERE IS
A DEVELOPING LOW LEVEL JET OVER CENTRAL DAKOTAS WITH H850 LIFT IN
THE OMEGA FIELD...BUT MID LEVEL THERMAL CAP IS BUILDING FROM THE
WEST. I THINK STORMS HAVE THE BEST CHANCE OF KEEPING TOGETHER IN THE
NORTH WHERE THE CAP IS WEAKEST...BUT SATELLITE PICS SHOWING
INCREASING MID CLOUDS OVER CENTRAL NORTH DAKOTA. WILL KEEP
THUNDERSTORM CHANCES OVER ALL BUT THE FAR SOUTHWEST THIS MORNING.
HOWEVER...SURFACE LOW MOVES ACROSS THE STATE...AND BY NOON THE LOW
IS NEAR JAMESTOWN/DEVILS LAKE. WILL KEEP CHANCES NORTHEAST COUNTIES
- AGAIN WHERE CAP IS WEAKEST.

COOL DRY AIR MOVES IN BEHIND THE SURFACE LOW. A WEAK UPPER LEVEL
IMPULSE...RATHER CONSISTENT IN THE MODEL RUNS...CLIPS SOUTHWESTERN
NORTH DAKOTA TONIGHT. THUS WILL KEEP A SLIGHT CHANCE THERE TONIGHT.

ANOTHER REINFORCING SHOT OF COOL CANADIAN AIR MOVES INTO THE STATE
ON WEDNESDAY...AND WILL KEEP THE FORECAST DRY FOR NOW.

.LONG TERM...THURSDAY THROUGH MONDAY...
LITTLE CHANGE TO EXTENDED GRIDS EXCEPT TO DROP TEMPERATURES SOME
BEGINNING ON THURSDAY. BOTH GFS AND EURO MODELS KEEP RIDGE OVER
NORTHERN ROCKIES AND PLAINS WITH HUDSON BAY LOW DROPPING SEVERE
DEGREES OF LATITUDE TO THE SOUTH WHICH WILL BRING SLIGHTLY LOWER
THICKNESS OVER NORTHERN PLAINS AS WELL AS SLIGHTLY COOLER NORTHWEST
FLOW.

&&

.AVIATION...
ELEVATED CONVECTION DEVELOPING AHEAD OF LOW PRESSURE ALONG MONTANA
DAKOTA BORDER CAUSED BY WARM ADVECTION 80H-70H LEVEL AND LOW LEVEL
NOCTURAL JET. THIS WILL INCREASE FOR THE NEXT SEVERAL HOURS. SOME
TAFS WILL NEED ADDITION OF VCTS WHERE PRESENTLY FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE
&&

JV/HW
Hazardous weather outlook, Aug 13, 5:21 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT MON AUG 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
521 AM CDT MON AUG 13 2007 /421 AM MDT MON AUG 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING FOR NORTHERN AND
SOUTH CENTRAL COUNTIES. ALSO A SLIGHT CHANCE THIS AFTERNOON FOR
NORTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 13, 9:27 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
927 AM CDT MON AUG 13 2007

CORRECTED 3.00 INCH HAIL TO 2.00 INCH DIAMETER HAIL

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             6 E BANTRY              48.50N 100.48W
08/13/2007  E2.00 INCH       MCHENRY            ND   TRAINED SPOTTER

            HAIL WAS ACCOMPANIED BY VERY HEAVY RAIN.

&&

NHEINERT
Local storm report, Aug 13, 9:28 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
928 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             6 E BANTRY              48.50N 100.48W
08/13/2007  E2.00 INCH       MCHENRY            ND   TRAINED SPOTTER

            LARGE HAIL LASTED 5 MINUTES.

&&

NHEINERT
Local storm report, Aug 13, 9:28 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
928 AM CDT MON AUG 13 2007

CORRECTED HAIL SIZE FROM 2.00 INCH TO 1.00 INCH DIAMETER

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             6 E BANTRY              48.50N 100.48W
08/13/2007  E1.00 INCH       MCHENRY            ND   TRAINED SPOTTER

            LARGE HAIL LASTED 5 MINUTES.

&&

NHEINERT
Local storm report, Aug 13, 9:45 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             2 N TOWNER              48.38N 100.41W
08/13/2007  E1.00 INCH       MCHENRY            ND   TRAINED SPOTTER

            ACCOMPANIED BY VERY HEAVY RAIN.

&&

CH/NH
Local storm report, Aug 13, 10:03 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1003 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             10 E ASHLEY             46.03N 99.16W
08/13/2007  E0.75 INCH       MCINTOSH           ND   CO-OP OBSERVER

            MANY PEA SIZE HAILSTONES

&&

VJENSEN
Local storm report, Aug 13, 10:07 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     HAIL             9 NW BALTA              48.26N 100.18W
08/13/2007  E0.88 INCH       PIERCE             ND   TRAINED SPOTTER

            LARGE HAIL LASTED 5 MINUTES.

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:38 AM CDTSevere Thunderstorm WarningBISBottineau, Renville67 min
Aug 13, 8:02 AM CDTSevere Thunderstorm WarningBISMcHenry58 min
Aug 13, 8:13 AM CDTSevere Thunderstorm WarningBISWard40 min
Aug 13, 8:45 AM CDTSevere Thunderstorm WarningBISBottineau60 min
Aug 13, 8:58 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
Aug 13, 9:22 AM CDTSevere Thunderstorm WarningBISDickey, McIntosh53 min
Aug 13, 9:58 AM CDTSevere Thunderstorm WarningBISPierce32 min
Aug 13, 10:38 AM CDTSevere Thunderstorm WarningBISWells43 min
Aug 13, 11:28 AM CDTSevere Thunderstorm WarningBISFoster32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.